Montana, 2022

Tornado and Hail in Montana, July 5 to 9, 2022

July 5 to 9, 2022 · NWS TFX · 89 events in 13 counties and zones

Disturbances moved through a persistent southwest flow aloft across the region, which continued to provide daily afternoon and evening showers and thunderstorms. These storms, some of which were severe, brought strong, gusty winds, severe hail, heavy localized rainfall, and lightning.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$200,000
Crop damage
None recorded
Events
89

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TFX wrote it up.

Disturbances moved through a persistent southwest flow aloft across the region, which continued to provide daily afternoon and evening showers and thunderstorms. These storms, some of which were severe, brought strong, gusty winds, severe hail, heavy localized rainfall, and lightning.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before the first event at Jul 5, 4:05 AM MST, 2 hours 31 minutes earlier.

Area forecast discussion, Jul 5, 4:05 AM MST, 2 hours 31 minutes before
Area Forecast Discussion
National Weather Service Great Falls MT
505 AM MDT Tue Jul 5 2022

Updated Aviation Discussion

.SYNOPSIS...

Weather disturbances moving through a persistent southwest flow
aloft across the region will continue to provide daily afternoon
and evening opportunities for showers and thunderstorms through
the week, some of which may be severe. Temperatures trend above
average beginning Wednesday.

&&

.DISCUSSION...

The large scale weather pattern continues to feature a broad
upper level ridge centered over the central US with upper level
troughing along the west coast. Water vapor satellite imagery this
morning shows a larger piece of energy lifting through BC/AB with
multiple additional shortwave disturbances moving through the
offshore trough. Model guidance remains consistent in the big
picture trend of expanding the ridge west through the rest of the
work week, warming temperatures above seasonal averages by Wed and
beyond, while additional disturbances ejecting out of the W Coast
trough move around the periphery of the ridge across the Northern
Rockies and MT, maintaining a daily chance for thunderstorms each
afternoon/evening.

Clearing in the wake of the disturbance lifting through SW Canada
has allowed for some patchy low clouds and fog to develop early this
morning, primarily across north-central MT where surface moisture
remains elevated following yesterdays showers and thunderstorms. The
next embedded disturbance in SW flow aloft, located over OR this
morning, will lift across ID/MT this afternoon. Overall thunderstorm
coverage is likely to be less extensive this afternoon than previous
days, but moderate instability will be focused across central MT
with sufficient wind shear to support a few severe thunderstorms,
particularly across areas from the Little Belts east across Judith
Basin and Fergus counties. Deep moisture has shifted slightly east
from previous days but remains across eastern portions of central/N-
central MT for localized heavy rains with storms again today as
well. Will need to watch Fergus county where repetitive heavy rain
producing thunderstorms yesterday evening/overnight brought some
localized precipitation totals of 1-2", especially across the
Snowies.

Deeper low level moisture expands back west across most of north-
central/central MT Wed through Friday as the upper ridge strengthens.
Despite the ridging, additional disturbances moving through the
region combined with likely greater instability from surface heating
will result in additional chances for thunderstorms Wed-Fri.
Potential for severe thunderstorms increases some as well Wed and
Thur to cover most of the forecast area north of I-90.

Medium rage model ensembles are fairly consistent in support of
flattening the upper level ridge this weekend as upper troughing
lifts out from the NW US through southern Canada. Cluster analysis
however reveals there is still some uncertainty with the timing of
the wave. This will shift flow to westerly and shunt the deep
moisture that has been in place to the east of the region and
reduce the potential showers/thunderstorms. Temperatures may cool
slightly following the wave late this weekend, but longer range
model ensembles are in good agreement showing the amplification of
upper level ridging further west across the interior western US
next week, which would bring additional drying and perhaps the
beginning of mid-summer heat. Hoenisch

&&

.AVIATION...
505 AM MDT Tue Jul 5 2022 (05/12Z TAF period)

Some areas of low clouds and fog developed early this morning across
north-central MT with a brief period IFR/MVFR cigs/vis through 15z
at some terminals. Otherwise, VFR conditions prevail with mid-high
clouds increasing and widely scattered thunderstorm development
expected this afternoon, primarily over central MT. Coverage of
thunderstorms will be less than previous days with KLWT most
likely to be impacted. Hoenisch

Refer to weather.gov/zlc for more detailed regional aviation weather
and hazard information.

&&

.PRELIMINARY POINT TEMPS/POPS...
GTF  78  51  85  55 /  20  10  30  50
CTB  75  48  78  55 /  10   0  30  40
HLN  81  56  86  59 /  30  20  40  50
BZN  82  51  87  53 /  20  20  30  30
WYS  76  41  80  44 /  10   0  20  20
DLN  78  49  83  50 /  20  10  20  20
HVR  79  55  85  60 /  20  10  30  60
LWT  74  52  81  55 /  60  40  50  60

&&

.TFX WATCHES/WARNINGS/ADVISORIES...
None.
&&

http://www.weather.gov/greatfalls

In the hours before

Special weather statement, Jul 5, 5:17 AM MST, 1 hour 19 minutes before
Special Weather Statement
National Weather Service Great Falls MT
617 AM MDT Tue Jul 5 2022

MTZ008>015-044>055-051500-
Beaverhead-Northern Rocky Mountain Front-Eastern Glacier-Hill-
Cascade-Chouteau-Central and Southern Lewis and Clark-Madison-
Toole-Liberty-Eastern Pondera-Blaine-
Southern Rocky Mountain Front-Eastern Teton-Judith Basin-Fergus-
Jefferson-Broadwater-Meagher-Gallatin-
Including the cities of Big Hole Pass, Wisdom, Dillon,
Chief Joseph Pass, Monida Pass, Wise River, Logan Pass,
Marias Pass, Browning, Heart Butte, Cut Bank, Havre, Rocky Boy,
Rudyard, Great Falls, Cascade, Belt, Kings Hill Pass,
Fort Benton, Carter, Big Sandy, Helena, Flesher Pass, Lincoln,
MacDonald Pass, Rogers Pass, Ennis, Norris Hill, Raynolds Pass,
Twin Bridges, Virginia City, Shelby, Sunburst, Chester, Whitlash,
Brady, Conrad, Chinook, Harlem, Hays, Bynum, Choteau, Augusta,
Fairfield, Dutton, Raynesford, Stanford, Hobson, Lewistown,
Winifred, Lewistown Divide, Grass Range, Montana City, Boulder,
Boulder Hill, Elk Park Pass, Homestake Pass, Whitehall, Toston,
Townsend, Winston, Martinsdale, Deep Creek Pass,
White Sulphur Springs, Bozeman Apt, City of Bozeman,
West Yellowstone, Battle Ridge Pass, Bozeman Pass,
and Targhee Pass
617 AM MDT Tue Jul 5 2022

...Patchy Dense Fog through this Morning...

Patchy dense fog was occurring across portions of Southwest,
Central, and North Central Montana this morning, and is expected
to persist through approximately 9 am. Localized visibility
reductions to lower than one quarter of a mile was occurring in
low-lying and fog prone areas. Be prepared for significant
reductions in visibility over short distances. Slow down and allow
extra spacing between vehicles. Use low beam headlights when
driving through fog.

The radar

The Billings radar (KBLX), 145 km away, was scanning. The volume nearest the first event began at 13:35 UTC.

Open the radar archive at this moment

Event by event

55 hail, 21 thunderstorm wind, 6 heavy rain, 6 funnel cloud, 1 tornado. Local standard time, as filed.

Heavy Rain, Fergus

When
July 5, 6:36 AM MST
Where
Fergus County, 2.73 mi ESE of (Lwt)lewiston Muni A
Reported by
Trained Spotter
Coordinates
47.030, -109.420

Trained spotter reported 0.18 inches of rainfall 2 miles south of downtown Lewistown.

Heavy Rain, Fergus

When
July 5, 2:10 PM MST
Where
Fergus County, 3.62 mi SE of Moulton
Reported by
Trained Spotter
Coordinates
47.310, -109.280

Trained spotter reported rainfall of 0.75 inches fell in less than 20 minutes.

Hail, Fergus

When
July 5, 2:44 PM MST
Where
Fergus County, 4.25 mi NNE of Grassrange Clark Arp
Measured
1.75 in hail
Reported by
Public
Coordinates
47.130, -108.800

Public report via Facebook of hail up to golf balls about 7 miles north of Grass Range. Time of event is radar estimated.

Hail, Judith Basin

When
July 6, 12:15 PM MST
Where
Judith Basin County, 4.3 mi SW of Stanford
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
47.110, -110.300

Trained spotter reported 1 inch hail 5 miles SW near Stanford.

Funnel Cloud, Judith Basin

When
July 6, 12:17 PM MST
Where
Judith Basin County, 4.3 mi SW of Stanford
Reported by
Trained Spotter
Coordinates
47.110, -110.300

In addition to quarter size hail, funnel cloud was observed due west of spotters locations (5 miles SW of Stanford).

Tornado, Judith Basin

When
July 6, 12:18 PM MST to 12:22 PM MST
Where
Judith Basin County, 4.19 mi SSW of Stanford to 3.94 mi SSW of Stanford
Rating
EF0
Path length
1.26 mi
Path width
50 yd
Reported by
Trained Spotter
Coordinates
47.098, -110.276

A brief and non impactful tornado was observed across Skull Butte. Very low funnel cloud well photographed and documented by spotter. Multiple photos show funnel nearly on the ground. Time of event, path length, and duration derived from spotter information and radar.

Funnel Cloud, Judith Basin

When
July 6, 12:28 PM MST
Where
Judith Basin County, Raynesford
Reported by
Trained Spotter
Coordinates
47.270, -110.730

Trained spotter driving from Lewistown to Great Falls, indicated the funnel cloud just ESE of Raynesford.

Funnel Cloud, Judith Basin

When
July 6, 2:19 PM MST
Where
Judith Basin County, 5.06 mi WSW of Windham
Reported by
Trained Spotter
Coordinates
47.040, -110.220

Funnel cloud observed halfway to the ground to the northwest of the observers locations (5 miles SW of Windham).

Hail, Hill

When
July 6, 3:28 PM MST
Where
Hill County, 1.46 mi NNW of (Hvr)havre City-Co A
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
48.550, -109.780

Trained spotter submitted pictures of hail of 1.5 inches measured with ruler. Spotter also reported 45 mph wind gusts.

Hail, Blaine

When
July 6, 3:40 PM MST
Where
Blaine County, 1 mi NNE of Hays
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
47.993, -108.692

Reported half inch to golfball sized hail. mostly just heavy rainfall right now and calm winds.

Hail, Judith Basin

When
July 6, 3:50 PM MST to 3:55 PM MST
Where
Judith Basin County, Hobson
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
47.000, -109.870

Trained spotter reported hail up to golf ball size falling in Hobson.

Hail, Hill

When
July 6, 3:52 PM MST
Where
Hill County, 0.46 mi E of Box Elder
Measured
1.75 in hail
Reported by
Public
Coordinates
48.320, -110.010

Reported mostly quarter-sized hail with some golf-ball sized. Also reported 0.80 inch precipitation over 30 minutes. Time estimated by radar.

Hail, Fergus

When
July 6, 4:02 PM MST
Where
Fergus County, 4.77 mi SW of Ross Fork
Measured
2.5 in hail
Reported by
Public
Coordinates
47.030, -109.750

Pictures submitted via social media of very large hail (2.5 inch) near Moore.

Hail, Judith Basin

When
July 6, 4:05 PM MST
Where
Judith Basin County, 1.88 mi E of Hobson
Measured
1 in hail
Reported by
Storm Chaser
Coordinates
47.000, -109.830

Hail around quarter size falling near Hobson. Report from a storm chaser.

Hail, Blaine

When
July 6, 4:12 PM MST
Where
Blaine County, 2 mi SE of Hays
Measured
2.5 in hail
Reported by
Public
Coordinates
47.959, -108.669

Pictures relayed via social media of very large hail near Hays. Time of event from radar.

Hail, Fergus

When
July 6, 4:35 PM MST
Where
Fergus County, 0.84 mi SW of Moore
Measured
1.25 in hail
Reported by
Broadcast Media
Coordinates
46.970, -109.690

Pictures submitted by broadcast media of 1.25 inch hail in Moore.

Hail, Hill

When
July 6, 4:35 PM MST
Where
Hill County, 1.38 mi N of (Hvr)havre City-Co A
Measured
2 in hail
Reported by
Trained Spotter
Coordinates
48.550, -109.770

Trained spotter reported hail around egg size (2 inches) falling 4 miles W of Havre.

Hail, Hill

When
July 6, 4:37 PM MST
Where
Hill County, 1.15 mi SE of Burnham
Measured
2.5 in hail
Reported by
Trained Spotter
Coordinates
48.560, -109.850

Trained spotter reported hail up to tennis ball sized (2.5 inches) 8 miles W of Havre. Time estimated by radar.

Hail, Judith Basin

When
July 6, 4:52 PM MST to 4:59 PM MST
Where
Judith Basin County, 1.17 mi SE of Moccasin
Measured
2 in hail
Reported by
Public
Coordinates
47.040, -109.860

Pictures submitted via social media of golf ball to egg size hail near Moccasin.

Heavy Rain, Jefferson

When
July 6, 5:24 PM MST
Where
Jefferson County, 5.14 mi NE of Clancy
Reported by
Trained Spotter
Coordinates
46.520, -111.900

Trained spotter reported 0.43 inches of heavy rain measured in 20 minutes.

Heavy Rain, Jefferson

When
July 6, 5:27 PM MST
Where
Jefferson County, 4.8 mi NE of Clancy
Reported by
Trained Spotter
Coordinates
46.520, -111.910

Trained spotter reported 1 inch of rainfall.

Hail, Toole

When
July 6, 5:30 PM MST
Where
Toole County, 11.23 mi SE of Naismith
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
48.290, -111.570

Trained spotter reported 1 inch hail over a 30 minute period 12 miles E of Ledger.

Heavy Rain, Lewis and Clark

When
July 6, 5:42 PM MST
Where
Lewis and Clark County, 2.51 mi NE of East Helena
Reported by
Trained Spotter
Coordinates
46.610, -111.870

Trained spotter reported 1.98 inches of rainfall per hour. Winds gusting 32 mph.

Hail, Hill

When
July 6, 6:18 PM MST
Where
Hill County, 9.39 mi SSW of Cold Stone
Measured
1.5 in hail
Reported by
Public
Coordinates
48.770, -110.580

Public report of 1.5 inch hail 15 miles N of Rudyard.

Hail, Liberty

When
July 6, 6:23 PM MST
Where
Liberty County, 10.5 mi SE of Marias
Measured
2.5 in hail
Reported by
CoCoRaHS
Coordinates
48.200, -110.910

Largest hail stone was tennis ball, with most stones averaging ping pong size. Leaves on trees were shredded, with damage done to shingles and windows of house/vehicles.

Heavy Rain, Judith Basin

When
July 7, 6:30 AM MST
Where
Judith Basin County, Hobson
Reported by
Trained Spotter
Coordinates
47.000, -109.870

Trained spotter reported heavy rainfall from thunderstorms.

Thunderstorm Wind, Glacier

When
July 7, 1:24 PM MST
Where
Glacier County, 5.98 mi SSE of Del Bonita
Measured
57 kt (66 mph) measured gust
Reported by
Mesonet
Coordinates
48.890, -112.700

Measured at LJ Johnson Farms via ambient weather. temp dropped from 75 degrees to 55 degrees with passage of storm.

Hail, Teton

When
July 7, 2:12 PM MST
Where
Teton County, 1.66 mi NW of Koyl
Measured
1.5 in hail
Reported by
Public
Coordinates
47.940, -112.290

Report from MPING of ping pong ball sized hail (1.5 inch).

Hail, Teton

When
July 7, 2:15 PM MST
Where
Teton County, 0.83 mi NW of Koyl
Measured
1.75 in hail
Reported by
Public
Coordinates
47.930, -112.280

Report from MPING of golf ball sized hail (1.75 inch).

Hail, Teton

When
July 7, 2:18 PM MST
Where
Teton County, 1.38 mi N of Koyl
Measured
2.75 in hail
Reported by
Trained Spotter
Coordinates
47.940, -112.270

Trained spotter reported golf ball sized hail increasing to baseball sized hail.

Funnel Cloud, Teton

When
July 7, 2:32 PM MST
Where
Teton County, 2.27 mi SSE of Choteau Arpt
Reported by
Trained Spotter
Coordinates
47.790, -112.150

Funnel cloud reported with non-severe warned storm directly over Choteau. Funnel cloud came down half of the way.

Hail, Teton

When
July 7, 2:42 PM MST
Where
Teton County, 3.61 mi SW of Koyl
Measured
1 in hail
Reported by
Public
Coordinates
47.880, -112.320

Public report of 1 inch half. Time and location estimated.

Hail, Teton

When
July 7, 2:45 PM MST
Where
Teton County, 3.58 mi SSW of Agawam
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
47.950, -112.190

Trained spotter report of 1 inch hail bouncing several feet off the ground 6 miles ESE of Bynum.

Hail, Teton

When
July 7, 2:48 PM MST
Where
Teton County, 3.11 mi NW of Choteau
Measured
1.75 in hail
Reported by
Public
Coordinates
47.850, -112.230

Public report from MPING for 1.75 inch hail.

Hail, Teton

When
July 7, 2:56 PM MST
Where
Teton County, 2.42 mi WNW of Farmington
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
47.890, -112.220

Trained spotter reported half inch to three-quarters inch hail, some slightly larger 6 miles NNW of Choteau.

Hail, Teton

When
July 7, 2:59 PM MST
Where
Teton County, Choteau Arpt
Measured
1.5 in hail
Reported by
Public
Coordinates
47.820, -112.170

Report from MPING for 1.5 inch hail 1 mile ENE of Choteau.

Hail, Teton

When
July 7, 3:05 PM MST
Where
Teton County, 0.69 mi S of Choteau
Measured
0.75 in hail
Reported by
Public
Coordinates
47.810, -112.180

Hail, Pondera

When
July 7, 3:11 PM MST
Where
Pondera County, 8.09 mi SSW of Conrad Arpt
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
48.060, -112.030

Trained spotter reported hail upwards of 1 inch, with most being nickel-sized.

Hail, Cascade

When
July 7, 3:25 PM MST
Where
Cascade County, 2.43 mi ENE of Ashuelot
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
47.560, -111.770

Trained spotter reported 1 inch hail.

Hail, Toole

When
July 7, 3:30 PM MST
Where
Toole County, 4.61 mi ENE of Shelby Arpt
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
48.560, -111.780

Trained spotter reported golf ball sized hail (1.75 inch) near Welker Farms, just NE of Shelby. Damaged crops.

Hail, Cascade

When
July 7, 3:32 PM MST
Where
Cascade County, 2.92 mi NNW of Sun River
Measured
3 in hail
Reported by
Trained Spotter
Coordinates
47.570, -111.750

Trained spotter reported 3.25 inch hail near Sun River. Photos from the area submitted by general public appear to verify this report.

Hail, Cascade

When
July 7, 3:38 PM MST
Where
Cascade County, 1.99 mi ENE of Ashuelot
Measured
1.5 in hail
Reported by
NWS Employee
Coordinates
47.560, -111.780

Measured 1.5 inch hail with time of occurrence estimated from radar.

Hail, Cascade

When
July 7, 3:42 PM MST
Where
Cascade County, 2.71 mi ENE of Ashuelot
Measured
2 in hail
Reported by
Public
Coordinates
47.570, -111.770

Public report via MPING reporting 2 inch hail.

Funnel Cloud, Cascade

When
July 7, 4:05 PM MST
Where
Cascade County, 2.32 mi SE of Manchester
Reported by
Public
Coordinates
47.550, -111.460

Several reports, both public and Vaughn volunteer fire department, of funnel clouds between Vaughn and Sun Prairie.

Hail, Cascade

When
July 7, 4:05 PM MST
Where
Cascade County, 1.67 mi NW of Vaughn
Measured
1.5 in hail
Reported by
NWS Employee
Coordinates
47.590, -111.570

NWS Employee reported 1.5 inch hail 3 miles NNW of Vaughn.

Hail, Cascade

When
July 7, 4:06 PM MST
Where
Cascade County, 0.69 mi N of Vaughn
Measured
2.5 in hail
Reported by
Storm Chaser
Coordinates
47.580, -111.550

Storm chaser submitted photos of very large hail along Interstate 15. Largest stone measured was 2.25 inches. Traffic on Interstate 15 was brought to a halt. Hail lasted for 10 minutes.

Hail, Cascade

When
July 7, 4:06 PM MST
Where
Cascade County, 0.47 mi E of Vaughn
Measured
1 in hail
Reported by
Public
Coordinates
47.570, -111.540

Public report from MPING for 1 inch hail.

Hail, Cascade

When
July 7, 4:19 PM MST
Where
Cascade County, 2.71 mi ENE of Ashuelot
Measured
2 in hail
Reported by
Public
Coordinates
47.570, -111.770

Public report from MPING for 2 inch hail near 3 NW Sun River.

Hail, Cascade

When
July 7, 4:24 PM MST
Where
Cascade County, 3.26 mi E of Manchester
Measured
2 in hail
Reported by
NWS Employee
Coordinates
47.570, -111.430

NWS Employee reported 2 inch hail 3 miles NE of Sun Prairie.

Hail, Cascade

When
July 7, 4:26 PM MST
Where
Cascade County, 2.71 mi ENE of Ashuelot
Measured
2 in hail
Reported by
Public
Coordinates
47.570, -111.770

Report from MPING for 2 inch hail (hen egg).

Funnel Cloud, Cascade

When
July 7, 4:42 PM MST
Where
Cascade County, 3.58 mi NNE of Black Eagle
Reported by
Trained Spotter
Coordinates
47.570, -111.260

Reported rotating wall cloud a few miles north of Great Falls.

Hail, Cascade

When
July 7, 4:45 PM MST
Where
Cascade County, 2.07 mi N of Black Eagle
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
47.550, -111.280

Trained spotter reported 1.75 inch (golf ball sized) hail 1 mile N of Black Eagle.

Hail, Cascade

When
July 7, 4:45 PM MST
Where
Cascade County, 1.97 mi NW of Great Falls
Measured
2.5 in hail
Reported by
Public
Coordinates
47.540, -111.330

Public report estimating 2.5 inch hail via photo 3 miles WNW of Black Eagle.

Hail, Cascade

When
July 7, 4:47 PM MST
Where
Cascade County, 0.47 mi W of Great Falls
Measured
0.75 in hail
Reported by
Public
Coordinates
47.520, -111.310

Report from Mping.

Hail, Cascade

When
July 7, 4:48 PM MST
Where
Cascade County, 1.67 mi NW of Great Falls
Measured
1.25 in hail
Reported by
Public
Coordinates
47.540, -111.320

Photos submitted of large hail in NW Great Falls.

Hail, Cascade

When
July 7, 4:48 PM MST
Where
Cascade County, 0.69 mi N of Great Falls
Measured
2 in hail
Reported by
Public
Coordinates
47.530, -111.300

Several photos from members of public of 2 inch hail in the Riverview area.

Hail, Cascade

When
July 7, 4:49 PM MST
Where
Cascade County, 4.15 mi N of Black Eagle
Measured
1.75 in hail
Reported by
Public
Coordinates
47.580, -111.280

Photos submitted of nearly 2 inch hail 4 miles N of Black Eagle.

Hail, Cascade

When
July 7, 4:50 PM MST
Where
Cascade County, 0.69 mi N of Black Eagle
Measured
1 in hail
Reported by
Public
Coordinates
47.530, -111.280

Pictures submitted of large hail (1 inch) in Black Eagle.

Hail, Cascade

When
July 7, 4:54 PM MST
Where
Cascade County, 6.41 mi NE of Wayne
Measured
0.75 in hail
Reported by
Public
Coordinates
47.490, -110.860

Report from Mping.

Hail, Cascade

When
July 7, 5:00 PM MST
Where
Cascade County, 1.46 mi NNW of Great Falls
Measured
1.5 in hail
Reported by
Public
Coordinates
47.540, -111.310

Public report of 1.5 inch hail near Skyline School (2 miles WNW of Black Eagle).

Hail, Cascade

When
July 7, 5:02 PM MST
Where
Cascade County, 6.41 mi NE of Wayne
Measured
1 in hail
Reported by
Public
Coordinates
47.490, -110.860

Report from MPING for 1 inch hail.

Thunderstorm Wind, Lewis and Clark

When
July 8, 4:10 PM MST
Where
Lewis and Clark County, 7.86 mi ENE of Iron
Measured
54 kt (62 mph) measured gust
Reported by
Mesonet
Coordinates
46.710, -111.890

An ambient weather station measured 62 mph wind gust near Lake Helena.

Hail, Toole

When
July 8, 4:25 PM MST
Where
Toole County, Kippen
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
48.780, -111.570

Trained spotter reported up to quarter sized hail (1 inch) 9 miles E of Ferdig.

Hail, Lewis and Clark

When
July 8, 4:42 PM MST
Where
Lewis and Clark County, 17.3 mi WNW of Augusta
Measured
1 in hail
Reported by
Public
Coordinates
47.600, -112.720

Photo on social media shows ground covering hail with up to quarter sized stones. Time estimated from radar.

Hail, Liberty

When
July 8, 5:15 PM MST
Where
Liberty County, 10.74 mi SW of Alma
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
48.700, -110.980

Trained spotter reported 1.00 to 1.50 inch hail, with 30 mph winds.

Hail, Liberty

When
July 8, 5:15 PM MST
Where
Liberty County, 7.16 mi SW of Alma
Measured
1 in hail
Reported by
CoCoRaHS
Coordinates
48.740, -110.930

Reported 1 inch hail 14 miles NNW of Joplin.

Thunderstorm Wind, Cascade

When
July 8, 5:20 PM MST
Where
Cascade County, 2.8 mi S of Ulm
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
47.390, -111.530

Ambient weather station measured 58 mph wind gust.

Thunderstorm Wind, Cascade

When
July 8, 5:28 PM MST
Where
Cascade County, 5.59 mi SSE of (Gtf)great Falls Arpt
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet
Coordinates
47.410, -111.310

Ambient weather station measured 59 mph wind gust.

Hail, Lewis and Clark

When
July 8, 5:30 PM MST
Where
Lewis and Clark County, 2.74 mi WNW of Marysville
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
46.750, -112.300

Trained spotter reported 1 inch hail in Marysville.

Thunderstorm Wind, Judith Basin

When
July 8, 5:37 PM MST
Where
Judith Basin County, 0.94 mi E of Geyser
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
47.250, -110.480

Mesonet station MTGYS (Geyser) measured a 58 mph wind gust.

Thunderstorm Wind, Cascade

When
July 8, 5:37 PM MST
Where
Cascade County, 2.8 mi S of Ulm
Measured
63 kt (72 mph) measured gust
Reported by
Mesonet
Coordinates
47.390, -111.530

Ambient weather station measured 63 mph wind gust.

Thunderstorm Wind, Cascade

When
July 8, 5:58 PM MST
Where
Cascade County, 1.41 mi E of Blythe
Measured
52 kt (60 mph) measured gust
Reported by
AWOS
Coordinates
47.280, -110.800

AWOS station K1AM Alpha measured 60 mph wind gust.

Thunderstorm Wind, Chouteau

When
July 8, 6:30 PM MST
Where
Chouteau County, 14.54 mi N of Warrick
Measured
63 kt (72 mph) measured gust
Reported by
Trained Spotter
Coordinates
48.280, -110.600

Trained spotter reported 72 mph wind gust. Some tree damage. Time estimated via radar.

Thunderstorm Wind, Chouteau

When
July 8, 6:47 PM MST
Where
Chouteau County, 13.49 mi WNW of Big Sandy
Measured
61 kt (70 mph) measured gust
Reported by
Mesonet
Coordinates
48.270, -110.380

An ambient station reported a 70 mph wind gust.

Thunderstorm Wind, Hill

When
July 8, 6:49 PM MST
Where
Hill County, 1.46 mi NNW of (Hvr)havre City-Co A
Measured
78 kt (90 mph) measured gust
Reported by
Trained Spotter
Coordinates
48.550, -109.780

Trained spotter reported lightning, pea sized hail, with a rain rate of 3-5 in/hr. Sustained winds of 70 mph, with a 90 mph gust.

Thunderstorm Wind, Chouteau

When
July 8, 6:55 PM MST
Where
Chouteau County, 0.46 mi E of Big Sandy
Measured
79 kt (91 mph) measured gust
Reported by
Mesonet
Coordinates
48.180, -110.110

Sustained 77 gusting 91 mph. Unconfirmed 103mph gust. Recorded pressure drop of 11mb in 5 min. Recorded via ambient weather.

Thunderstorm Wind, Hill

When
July 8, 7:06 PM MST
Where
Hill County, 0.83 mi NNE of (Hvr)havre City-Co A
Measured
67 kt (77 mph) measured gust
Reported by
ASOS
Coordinates
48.540, -109.760

ASOS station KHVR (Havre Airport) measured 77 mph wind gust.

Thunderstorm Wind, Hill

When
July 8, 7:15 PM MST
Where
Hill County, 0.46 mi E of Havre
Measured
70 kt (81 mph) measured gust
Reported by
Trained Spotter
Coordinates
48.550, -109.670

Trained spotter reported 81 mph wind gust 1 mile ENE of Havre.

Thunderstorm Wind, Chouteau

When
July 8, 7:33 PM MST
Where
Chouteau County, 9.09 mi NNE of Geraldine
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
47.750, -110.170

An ambient weather station reported 58 mph wind gust 11 miles NNE of Geraldine.

Thunderstorm Wind, Blaine

When
July 8, 7:42 PM MST
Where
Blaine County, 9.18 mi SW of Chinook Hebbelman Ar
Measured
53 kt (61 mph) measured gust
Reported by
Trained Spotter
Coordinates
48.440, -109.230

Trained spotter reported 61 mph wind gust.

Thunderstorm Wind, Blaine

When
July 8, 7:45 PM MST
Where
Blaine County, 1.66 mi NNW of Chinook
Measured
52 kt (60 mph) measured gust
Reported by
AWOS
Coordinates
48.600, -109.250

AWOS station KS71 (Chinnok Airport) measured 60 mph wind gust.

Thunderstorm Wind, Blaine

When
July 8, 8:01 PM MST
Where
Blaine County, 2.83 mi WNW of Harlem
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
48.540, -108.840

Agrimet site HRLM measured peak gust of 58.3 mph.

Thunderstorm Wind, Blaine

When
July 8, 8:14 PM MST
Where
Blaine County, 12.18 mi NNE of Savoy
Measured
65 kt (75 mph) estimated gust
Property damage
$200,000
Reported by
Broadcast Media
Coordinates
48.630, -108.390

Significant damage to a farm occurred. Two grain bins were destroyed, two roofs heavily damaged, barns heavily damaged, a few windows were reported to be blown out.

Hail, Lewis and Clark

When
July 9, 2:40 PM MST
Where
Lewis and Clark County, 3.58 mi SSW of Austin
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
46.580, -112.250

Trained spotter reported up to penny sized hail.

Hail, Liberty

When
July 9, 4:47 PM MST
Where
Liberty County, 9.75 mi E of Marias
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
48.340, -110.840

Hail, Hill

When
July 9, 5:03 PM MST
Where
Hill County, 14.77 mi S of Inverness
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
48.360, -110.740

Spotter also reported .56 inches of rain in 5 to 10 minutes.

Thunderstorm Wind, Fergus

When
July 9, 5:59 PM MST
Where
Fergus County, 1.99 mi ENE of Pownal
Measured
53 kt (61 mph) measured gust
Reported by
Mesonet
Coordinates
47.390, -110.130

Mesonet station MTM15 measured 61 mph wind gust.

Thunderstorm Wind, Hill

When
July 9, 6:00 PM MST
Where
Hill County, 1.38 mi N of (Hvr)havre City-Co A
Measured
56 kt (64 mph) measured gust
Reported by
ASOS
Coordinates
48.550, -109.770

ASOS station KHVR (Havre Airport) reported a 64 mph wind gust.

Thunderstorm Wind, Fergus

When
July 9, 6:29 PM MST
Where
Fergus County, 0.69 mi N of Winifred Arpt
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
47.560, -109.380

Wind gust of 58 mph recorded at an ambient weather station in Winifred.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2022Every state in 2022This day in weather historyThe tornado archive for Montana, 2022Warnings in Montana, July 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1037929, 1037919, 1030420, 1030437, 1030434, 1044616, 1030436, 1030435, 1030426, 1030394, 1030438, 1030425, 1030421, 1030439, 1030395, 1030422, 1030427, 1030428, 1030440, 1037922, 1037927, 1030457, 1037921, 1030429, 1030445, 1037923, 1035706, 1030450, 1030451, 1030452, 1030449, 1030453, 1030454, 1035704, 1030455, 1030456, 1051174, 1030448, 1030402, 1030458, and more.